Alert archive / Utah / Wind Chill Warnings in 2024
Wind Chill Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind chill warning at Jan 15, 2024, 1:28 PM MST for Box Elder County, Cache County, Utah. It took effect at Jan 15, 2024, 9:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2024, 1:28 PM MST (20:28 UTC)
- In effect from
- Jan 15, 2024, 9:00 PM MST
- Expired
- Jan 16, 2024, 9:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Cache County, UT
The radar
The Salt Lake City radar (KMTX), 40 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318 WWUS45 KSLC 152028 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 128 PM MST Mon Jan 15 2024 UTZ107-161200- /O.NEW.KSLC.WC.W.0002.240116T0400Z-240116T1600Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 128 PM MST Mon Jan 15 2024 ...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MST TUESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills from -10F to -20F. * WHERE...Cache Valley/Utah Portion. * WHEN...From 9 PM this evening to 9 AM MST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Clearing skies, light winds, and snow cover will lead to a cold night. Low temperatures Tuesday morning will range from 0F to -10F. Despite light winds, wind chill values will drop to as low as -20F. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
3 follow-up statements
546 WWUS45 KSLC 160402 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 902 PM MST Mon Jan 15 2024 UTZ107-161200- /O.CON.KSLC.WC.W.0002.000000T0000Z-240116T1600Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 902 PM MST Mon Jan 15 2024 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY... * WHAT...Dangerously cold wind chills. Wind chills from 10 to 20 degrees below zero. * WHERE...Cache Valley/Utah Portion. * WHEN...Until 9 AM MST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Clearing skies, light winds, and snow cover will lead to a cold night. Low temperatures Tuesday morning will range from zero to 10 degrees below zero. Despite light winds, wind chill values will drop to as low as 20 degrees below zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
196 WWUS45 KSLC 160650 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 1150 PM MST Mon Jan 15 2024 UTZ103-161500- /O.EXA.KSLC.WC.W.0002.000000T0000Z-240116T1600Z/ Eastern Box Elder County- Including the cities of Brigham City and Snowville 1150 PM MST Mon Jan 15 2024 ...WIND CHILL WARNING IN EFFECT UNTIL 9 AM MST TUESDAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 15 below zero. * WHERE...Eastern Box Elder County. * WHEN...Until 9 AM MST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ UTZ107-161500- /O.CON.KSLC.WC.W.0002.000000T0000Z-240116T1600Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 1150 PM MST Mon Jan 15 2024 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY... * WHAT...Dangerously cold wind chills. Wind chills from 10 to 20 degrees below zero. * WHERE...Cache Valley/Utah Portion. * WHEN...Until 9 AM MST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
389 WWUS45 KSLC 160904 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 204 AM MST Tue Jan 16 2024 UTZ103-170000- /O.NEW.KSLC.WW.Y.0006.240117T0600Z-240118T1200Z/ /O.CON.KSLC.WC.W.0002.000000T0000Z-240116T1600Z/ Eastern Box Elder County- Including the cities of Brigham City and Snowville 204 AM MST Tue Jan 16 2024 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST THURSDAY... * WHAT...For the Wind Chill Warning, dangerously cold wind chills. Wind chills as low as 15 degrees below zero. For the Winter Weather Advisory, snow expected. Total snow accumulations of 3 to 6 inches. * WHERE...Eastern Box Elder County. * WHEN...For the Wind Chill Warning, until 9 AM MST this morning. For the Winter Weather Advisory, from 11 PM this evening to 5 AM MST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions will impact the Wednesday morning commute. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov. && $$ UTZ107-170000- /O.NEW.KSLC.WW.Y.0006.240117T0600Z-240118T1200Z/ /O.CON.KSLC.WC.W.0002.000000T0000Z-240116T1600Z/ Cache Valley/Utah Portion- Including the cities of Logan and Smithfield 204 AM MST Tue Jan 16 2024 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST THURSDAY... * WHAT...For the Wind Chill Warning, dangerously cold wind chills. Wind chills as low as 20 degrees below zero. For the Winter Weather Advisory, snow expected. Total snow accumulations of 3 to 6 inches. * WHERE...Cache Valley/Utah Portion. * WHEN...For the Wind Chill Warning, until 9 AM MST this morning. For the Winter Weather Advisory, from 11 PM this evening to 5 AM MST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions will impact the Wednesday morning commute. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov. && $$ UTZ110>113-170000- /O.NEW.KSLC.WW.Y.0006.240117T0600Z-240118T1800Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Including the cities of Mantua, Logan Summit, Alta, Brighton, Mirror Lake Highway, Moon Lake, Scofield, and Indian Canyon 204 AM MST Tue Jan 16 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 10 to 16 inches with locally higher amounts possible in the Logan area mountains and in the Upper Cottonwoods. * WHERE...Wasatch Mountains I-80 North, Wasatch Mountains South of I-80, Western Uinta Mountains and Wasatch Plateau/Book Cliffs. * WHEN...From 11 PM this evening to 11 AM MST Thursday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov. && $$ UTZ117-170000- /O.NEW.KSLC.WW.Y.0006.240117T1200Z-240118T0600Z/ Central Mountains- Including the cities of Cove Fort, Fish Lake, and Joes Valley 204 AM MST Tue Jan 16 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM MST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 7 inches, with the highest amounts across the Manti Skyline. * WHERE...Central Mountains. * WHEN...From 5 AM to 11 PM MST Wednesday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov. && $$ UTZ104-170000- /O.NEW.KSLC.WW.Y.0006.240117T0600Z-240118T1200Z/ Northern Wasatch Front- Including the cities of Ogden and Bountiful 204 AM MST Tue Jan 16 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches, with the highest amounts on benches. * WHERE...Northern Wasatch Front. * WHEN...From 11 PM this evening to 5 AM MST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov. && $$ UTZ108-109-170000- /O.NEW.KSLC.WW.Y.0006.240117T0600Z-240118T1200Z/ Wasatch Back-Bear Lake and Bear River Valley- Including the cities of Huntsville, Park City, Heber City, Woodruff, Randolph, and Garden City 204 AM MST Tue Jan 16 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches across the Bear River Valley and 4 to 8 inches across the Wasatch Back, with locally higher amounts across the north end of the Ogden Valley as well as in the Midway area. * WHERE...Wasatch Back and Bear Lake and Bear River Valley. * WHEN...From 11 PM this evening to 5 AM MST Thursday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind chill warning went out at Jan 15, 4:06 AM MST, 9 hours 22 minutes earlier.
Area forecast discussion, Jan 15, 4:06 AM MST, 9 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
406 AM MST Mon Jan 15 2024
.SYNOPSIS...The active pattern continues, with an ongoing winter
storm gradually ending Monday. After a cold Tuesday, another
winter storm will impact northern and central Utah Wednesday into
Thursday.
&&
.SHORT TERM (Through 12Z/5AM Wednesday)...Early Monday morning,
deep-layer northwest flow was in place across Utah and SW
Wyoming. Favorable upslope flow within a moist dendritic growth
zone was maintaining snow showers for favored terrain across the
northern and central mountains as well as the western Uintas and
Book Cliffs. Model consensus suggets this activity will continue
through early afternoon. We can't rule out a few snow showers
through early afternoon across northern and central valleys. This
potential appears to be tied to the seeder-feeder process as ice-
containing mid and high clouds feed stratus in place across the
valleys. Combing through all available guidance, we struggle to
find any members that generate any more than 1 inch or so today,
so we're confident that additional snowfall with this will be
light.
By mid-afternoon, a cold front will move southward across
northern Utah, SW Wyoming and eventually into central Utah late
this afternoon. This will force flow to become more northerly late
this afternoon. In addition, dry advection behind the boundary
will force lingering snow showers to gradually shut down. The air
in the wake of this cold front is associated with the ongoing
Arctic intrusion across much of the CONUS east of the Rockies, and
a small, glancing blow of this airmass will settle across the
northern half of Utah tonight into Tuesday morning. Widespread
low temperatures Tuesday morning are expected to be in the teens
across northern valleys, with single digits across much of the
Northern Wastach Front and Eastern Box Elder County, to around 0
in the Cache. Considered cold headlines, but there is some
uncertainty around the low temperature ranges. The uncertainty in
temperatures stems from uncertainty in the cloud cover forecast,
as some members of the guidance envelope suggests valley stratus
development tonight into Tuesday morning. Stratus would act to
keep temperatures elevated above criteria, but still cold
nonetheless. At Logan, assuming clear skies with favorable
radiating conditions, lows could drop to as low as -5 to -10F.
Should stratus settle in, low temperatures would remain in the
single digits above 0.
Model consensus then suggests a weakening ridge axis will slide
overhead Tuesday night, providing a brief period of tranquility
before the next winter storm moves into the area early Wednesday
morning.
.LONG TERM (After 12Z/5AM Wednesday)...A passing shortwave trough
through northern Utah and southwest Wyoming Wednesday seems to be
all but a certainty at this point as all forecast ensemble runs
indicate its presence. This will be the next precipitation maker
for the northern mountains, with some accumulations into the
central and southern Utah mountain ranges as well. What's going to
be a challenge Wednesday is the timing of transition of
precipitation type in the valleys. Snow levels are forecast to
rise to around 5,000 ft in the north and around 7,000 ft in the
south. There isn't much spread in the NBM guidance regarding this
either so confidence is relatively high regarding this. So what
this'll mean for the central and northern valleys of Utah is that
Wednesday will be a mixture of snow, rain/snow, rain and back to a
mixture of rain/snow as the day progresses. Any snow
accumulations that are able to stick is expected very early in the
morning and will be melting as the day goes on.
Headed into Thursday and through Friday, drying is anticipated as a
ridge of high pressure builds in over the region. Pleasant
temperatures are forecast, with the St. George region even climbing
back over 60 degrees.
Forecast models are coming into better agreement regarding the next
shortwave passage over the weekend. This is looking to be a slightly
different system then the past couple as this one is forecast to be
a pretty warm system. At least for the Saturday/Sunday timeframe,
statewide impacts right now are trending more toward a valley
rain/mountain snow event.
&&
.AVIATION...KSLC...VFR conditions are forecast throughout the day
though mountain obscuration conditions expected through the morning.
Light northerly winds will shift out of the southeast later this
evening.
.REST OF UTAH AND SOUTHWEST WYOMING...Reduced visibilities are
noted resulting from areas of mist/fog this morning while snow
showers continue in the mountains. Mountain obscured CIGs are
expected for many northern UT terminals this morning, and into the
afternoon for some, with otherwise VFR conditions forecast during
the remainder of the day. Southern UT terminals can expect VFR
conditions.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 5 PM MST this afternoon for
UTZ110>113-117.
WY...None.
&&
ADeSmet/NDeSmet
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityNearby
Wind Chill Warnings in Utah, 2024Every wind chill warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.